Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 175, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 18, 2020, 7:41 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2020, 7:41 PM MDT (01:41 UTC)
- Expired
- Jul 18, 2020, 8:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2628 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690
WUUS53 KDDC 190141
SVRDDC
KSC075-093-190230-
/O.NEW.KDDC.SV.W.0175.200719T0141Z-200719T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
841 PM CDT Sat Jul 18 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
East central Hamilton County in southwestern Kansas...
Northern Kearny County in southwestern Kansas...
* Until 930 PM CDT/830 PM MDT/.
* At 841 PM CDT/741 PM MDT/, a severe thunderstorm was located 7
miles north of Kendall, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lakin, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 10159 3805 10166 3826 10137 3822 10115
3814 10112 3793 10112
TIME...MOT...LOC 0141Z 249DEG 34KT 3804 10152
HAIL...0.75IN
WIND...60MPH
$$
FINCH3 follow-up statements
560
WWUS53 KDDC 190207
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
907 PM CDT Sat Jul 18 2020
KSC075-190216-
/O.CAN.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Hamilton KS-
907 PM CDT Sat Jul 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3802 10143 3810 10144 3824 10136 3822 10115
3814 10112 3793 10112
TIME...MOT...LOC 0206Z 248DEG 25KT 3810 10133
$$
KSC093-190230-
/O.CON.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Kearny KS-
907 PM CDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KEARNY COUNTY...
At 906 PM CDT, a severe thunderstorm was located 11 miles north of
Lakin, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 10143 3810 10144 3824 10136 3822 10115
3814 10112 3793 10112
TIME...MOT...LOC 0206Z 248DEG 25KT 3810 10133
HAIL...0.75IN
WIND...60MPH
$$
FINCH369
WWUS53 KDDC 190213
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
913 PM CDT Sat Jul 18 2020
KSC093-190230-
/O.CON.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Kearny KS-
913 PM CDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KEARNY COUNTY...
At 913 PM CDT, a severe thunderstorm was located 11 miles northwest
of Deerfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 10138 3811 10141 3824 10136 3822 10115
3814 10112 3798 10116
TIME...MOT...LOC 0213Z 249DEG 34KT 3813 10125
HAIL...0.75IN
WIND...60MPH
$$
FINCH667
WWUS53 KDDC 190229
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
929 PM CDT Sat Jul 18 2020
KSC093-190239-
/O.EXP.KDDC.SV.W.0175.000000T0000Z-200719T0230Z/
Kearny KS-
929 PM CDT Sat Jul 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY
WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3804 10138 3811 10141 3824 10136 3822 10115
3814 10112 3798 10116
TIME...MOT...LOC 0229Z 247DEG 29KT 3815 10121
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:29 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 18, 4:29 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 529 PM CDT Sat Jul 18 2020 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 240 PM CDT Sat Jul 18 2020 An upper level disturbance traversing the northern plains will push a weak front into Kansas this evening. A convective vorticity maximum over Colorado will slowly edge eastward through Sunday. As opposed to recent weeks when we had upslope flow and were capped and had to wait on storms rolling eastward out of Colorado, these storms will develop in the warm sector over western Kansas by 4 to 5 pm with intense daytime heating along the front with deep inverted-V profile and capping going to zero. The main challenge is the placement of any convective cluster as storms grow upscale this evening a little father east. Current thinking is that the best chance of locally heavy rains is from Ness City northward to Hays and Wakeeney and perhaps southeastward to Larned and LaCrosse. But confidence of this is low and the substantial rains could extend father southwest. The lowest chance of rain is across south central Kansas including Medicine Lodge and Pratt. Chance for substantial severe storms is low for today and tonight given the absence of shear. Of course, given the very hot temperatures this afternoon and deep inverted-v profile, any robust updraft that develops could eventually put out a wind gusts to 50 or 55 mph when it collapses. I would not be surprised to even see a report or two of 60 mph winds. Given the very weak shear, hail is not a big threat although some small hail is possible. Thunderstorms may linger Sunday or perhaps redevelop in the afternoon with heating given the convective vort max still lingering. The best chance for significant rainfall is in central Kansas around Hays and Larned. Temperatures will be cooler Sunday with the front stalling out, loss of downslope, more cloud cover and possible precipitation. .LONG TERM...(Sunday night through Saturday) Issued at 240 PM CDT Sat Jul 18 2020 There are small thunderstorm chances into Monday and Tuesday as western Kansas will be situated along the southern edge of the westerlies with a front close by and the upper level ridge still suppressed into the southern plains. The best chance for rain may be along Interstate 70 in central Kansas where the best moisture convergence could reside. This scenario should keep temperatures from getting very hot. If the models are correct, the upper level ridge will advance northward by Wednesday and persist into Friday, resulting in temperatures warming into the upper 90s to near 100 degrees and little chance for rain. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 520 PM CDT Sat Jul 18 2020 VFR conditions are expected this TAF period for all terminals. Scattered thunderstorms are now developing NW of GCK and LBL. These storms are expected to expand in coverage and intensity over the next several hours before congealing into an eastward propagating cluster/MCS and eventually impacting all terminals overnight. By 10Z tomorrow morning, all VCTS should be cleared out and light to moderate SE winds will overspread SW Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 91 67 91 / 40 40 40 30 GCK 71 90 66 91 / 40 20 40 30 EHA 70 92 65 91 / 40 30 50 30 LBL 71 94 66 93 / 30 30 50 20 HYS 71 88 66 86 / 70 30 50 40 P28 74 93 71 93 / 20 30 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ030-031-045-046- 064>066-078>081-088>090. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Springer
Hazardous weather outlook, Jul 18, 1:27 AM MDT, 18 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 227 AM CDT Sat Jul 18 2020 KSZ030-031-043>046-061>066-074>081-084>090-190730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 227 AM CDT Sat Jul 18 2020 /127 AM MDT Sat Jul 18 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hot temperatures are expected Saturday afternoon, with widespread triple digit heat. Heat indices will be near or above 105 degrees for several hours across the eastern zones Saturday afternoon and evening, where a heat advisory is in effect. Scattered thunderstorms are expected Saturday afternoon/evening. While organized severe weather is not expected, some storms will be capable of producing strong/damaging outflow winds. Gusts of 60-70 mph are possible from the strongest storms. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Scattered thunderstorms will continue Sunday and Monday. The strongest storms will be capable of locally heavy rainfall, as well as marginally severe hail/wind. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible Saturday afternoon/evening. Strong outflow winds are the primary threat. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Turner
In the hours before
Special weather statement, Jul 18, 6:03 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Sat Jul 18 2020
KSZ043-190045-
Scott KS-
703 PM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.
LAT...LON 3829 10072 3827 10112 3859 10113 3870 10088
3870 10072
TIME...MOT...LOC 0003Z 260DEG 24KT 3848 10116
FINCHSpecial weather statement, Jul 18, 6:58 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
758 PM CDT Sat Jul 18 2020
KSZ043-044-061>063-190145-
Finney KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
758 PM CDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...SCOTT AND WEST CENTRAL LANE COUNTIES UNTIL 845
PM CDT/745 PM MDT/...
At 758 PM CDT/658 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Shallow Water to 13
miles northwest of Manter. Movement was east at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Scott City, Syracuse, Dighton, Kendall, Grigston, Friend, Modoc,
Shallow Water and Amy.
LAT...LON 3826 10154 3827 10112 3856 10113 3851 10043
3777 10155 3775 10204 3780 10204
TIME...MOT...LOC 0058Z 311DEG 12KT 3839 10101 3770 10200
FINCHLocal storm report, Jul 18, 7:30 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
07/18/2020 M62 MPH HAMILTON KS AWOS
AWOS STATION K3K3 SYRACUSE.
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:03 PM MDT | Special Weather Statement | DDC | Scott | 42 min |
| Jul 18, 6:58 PM MDT | Special Weather Statement | DDC | Hamilton, Kearny, Scott | 47 min |
| Jul 18, 7:24 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 66 min |
| Jul 18, 7:48 PM MDT | Special Weather Statement | DDC | Ellis, Ness | 42 min |
| Jul 18, 8:33 PM MDT | Special Weather Statement | DDC | Ellis, Ness | 27 min |
| Jul 18, 8:39 PM MDT | Special Weather Statement | DDC | Finney | 51 min |
| Jul 18, 8:57 PM MDT | Special Weather Statement | DDC | Hodgeman, Pawnee, Rush | 48 min |
| Jul 18, 9:08 PM MDT | Special Weather Statement | DDC | Ford, Gray, Haskell, Hodgeman | 37 min |
| Jul 18, 9:44 PM MDT | Special Weather Statement | DDC | Edwards, Ford, Gray, Hodgeman, Pawnee | 46 min |
| Jul 19, 5:01 PM MDT | Special Weather Statement | DDC | Morton | 44 min |
| Jul 19, 5:51 PM MDT | Special Weather Statement | DDC | Meade | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.